California, 2017Flash Flood and Hail in California, August 3, 2017
August 3, 2017 · NWS LOX · 2 events in 1 county or zone
A surge of monsoonal moisture moved into Southern California, generating scattered thunderstorms across the area. In the Los Angeles county mountains near the Acton area, the thunderstorms generated some flash flooding along Sierra Highway as well as large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of monsoonal moisture moved into Southern California, generating scattered thunderstorms across the area. In the Los Angeles county mountains near the Acton area, the thunderstorms generated some flash flooding along Sierra Highway as well as large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Aug 3, 12:17 PM PST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 3, 12:17 PM PST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
117 PM PDT Thu Aug 3 2017
.SYNOPSIS...
Friday will slowly transition from southeastern monsoonal flow to
southwestern maritime flow. Seasonal temperatures and humidities
will return Saturday and persist for the remainder of the
forecast period.
&&
.SHORT TERM...(TDY-SUN)
One last day of convective activity as drier and more stable air
will enter into the area overnight and into Friday. Activity today
has been isolated but fairly strong with a couple slow moving
cells over the LA mtns and AV foothills. Expect to see more of
that and including LA/SB mtns as well through early evening. A
flash flood watch is in effect for most of those areas through
this evening as the slow movement combined with the moist air mass
could lead to longer lasting heavy downpours.
Models still favoring a drier day tomorrow as light westerly flow
aloft pushes the monsoon moisture to our east. Still enough mid
and upper level moisture around for some build ups and partly
cloudy skies but not expecting any precip. Dewpoints should be
falling slowly and an increase in onshore flow will pull in cooler
maritime air, especially for coastal areas.
These trends will continue through the weekend with highs falling
back to normal and maybe even a degree or two below by Sunday. A
marine lyr will reform by late Friday (could even see some patchy
low clouds later tonight) with solid low clouds expected by
Saturday morning for coastal areas. Depth should be shallow enough
to keep clouds confined to the coastal zones, then mostly clearing
off by noon, though the onshore flow will likely keep some clouds
near the beaches through the afternoon.
.LONG TERM...(MON-THU)
A very static pattern sets up for the xtnd period. Srn Ca will be
sandwiched between a weak trof over nrn CA and an upper high to
the south. Hgts...flow direction and gradients change little
through the period. There will be night through morning low clouds
and fog across the coastal sections...otherwise skies will be
mostly clear. Max temps will be 1 to 3 degrees below normal and
will change little through the period.
&&
.AVIATION...03/1800Z.
At 1700Z, there was a weak surface based marine inversion at
KLAX. The top of the inversion was at 1800 ft with a temperature
of 29C.
Monsoonal moisture will bring plenty of mid level clouds through
tonight, with mostly VFR cigs to the area. There is also a slight
chance of thunderstorms across the mtns of L.A. and VTU Counties
through tonight, some of which could drift into the valleys.
Some thunderstorms could produce gusty erratic winds and possible
wind shear along with heavy rain and vsbys briefly down to 1 nm
or less.
KLAX...High confidence in the 18Z TAFs with VFR conds thru the
pd. There is a 20 percent chance of marine clouds after 13z
Friday.
KBUR...High confidence in the 18Z TAFs with VFR conds through the
pd. There is also a slight chance of thunderstorms this afternoon
and evening.
&&
.MARINE...03/900 AM
A long-period southerly swell will continue through Fri.
Small craft conditions are not expected across the
waters through at last Sunday, but there could be some
local SCA level wind gusts across the outer waters each
afternoon and evening through Sunday.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect until 9 PM PDT this evening
for zones 40-41-87. (See LAXCFWLOX).
Flash Flood Watch in effect until 10 PM PDT this evening for
zones 53-54-59. (See LAXFFALOX).
PZ...NONE.
&&
.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
No significant hazards expected.
&&
PUBLIC...MW/Rorke
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...Fisher
weather.gov/losangelesIn the hours before
Special weather statement, Aug 3, 11:08 AM PST, 4 hours 37 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1208 PM PDT THU AUG 3 2017
CAZ054-548-031945-
Los Angeles County San Gabriel Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
1208 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOS ANGELES COUNTY
UNTIL 1245 PM PDT...
At 1203 PM PDT, Doppler radar was tracking two strong thunderstorms
over Mount Wilson and the Angeles Crest Highway, as well as along
the east side of the Sand Burn area, moving southwest at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm along with very heavy rain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. Minor debris flow activity is possible near the Sand Burn
area.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3445 11820 3430 11793 3422 11798 3416 11808
3425 11821 3434 11824
TIME...MOT...LOC 1903Z 044DEG 14KT 3424 11808
EBSpecial weather statement, Aug 3, 1:33 PM PST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service OXNARD CA
233 PM PDT THU AUG 3 2017
CAZ054-059-032215-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
233 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOS ANGELES COUNTY
UNTIL 315 PM PDT...
At 224 PM PDT, Doppler radar was tracking a strong thunderstorm
along and just east of Pyramid lake and the I-5 corridor, between
Gorman and Castaic, drifting south at 5 to 10 mph.
Heavy rain with minor flooding and debris flows is possible with
this slow moving storm. It is also capable of producing dime size
hail and winds in excess of 30 mph.
Locations impacted include...
Interstate 5 over the Grapevine...
Pyramid Lake...
Castaic Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3465 11865 3461 11878 3469 11883 3476 11882
3479 11873 3478 11869 3474 11862
TIME...MOT...LOC 2124Z 240DEG 49KT 3479 11856
Munroe/SmithSpecial weather statement, Aug 3, 3:23 PM PST, 22 minutes before
Special Weather Statement
National Weather Service OXNARD CA
423 PM PDT THU AUG 3 2017
CAZ054-059-040000-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
423 PM PDT THU AUG 3 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 500 PM PDT...
At 421 PM PDT, a trained weather spotter in Acton reported a strong
thunderstorm over Acton, moving southeast at 25 mph.
Half inch hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Acton...
Angeles Crest Highway between Mount Wilson and Mount Waterman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3451 11844 3466 11827 3448 11781 3431 11803
TIME...MOT...LOC 2321Z 307DEG 21KT 3445 11815
Sirard
Hail, Los Angeles
- When
- August 3, 3:45 PM PST to 3:50 PM PST
- Where
- Los Angeles County, 0.84 mi NNW of Acton to 0.33 mi NNW of Acton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.480, -118.208
Weather spotter in the Acton area reported large hail up to 1 inch in diameter.
Flash Flood, Los Angeles
- When
- August 3, 3:47 PM PST to 4:15 PM PST
- Where
- Los Angeles County, 2.37 mi NNW of Acton to 2.13 mi NNW of Acton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.500, -118.220
Strong thunderstorms generated heavy rain in the mountains of Los Angeles county. At the intersection of Sierra Highway and Red Rover Road, six to ten inches of waters was reported flowing across the intersection.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, August 3 to 4, 20171 death · 3 injured · 1 in hail · 21 events
- Hail and Damaging Winds in Indiana, August 3 to 4, 20171 death · 50 kt wind · 4 events
- Rip Current in Puerto Rico, August 3 to 4, 20171 death · 1 event
- Flash Flood and Hail in New Mexico, August 3, 2017$5.8 million · 1 in hail · 8 events
- Tornado and Damaging Winds in Arizona, August 3, 2017$242,000 · EF0 · 15 events
- Flash Flood and Damaging Winds in California, August 3, 2017$290,000 · 52 kt wind · 3 events
- Damaging Winds in Arizona, August 3, 2017$185,000 · 61 kt wind · 5 events
- Damaging Wind in Florida, August 3, 20173 injured · $50,000 · 56 kt wind · 1 event
- Flash Flooding and Damaging Wind in Utah, August 3 to 6, 2017$54,000 · 54 kt wind · 8 events
- Tornado and Hail in Michigan, August 3, 2017$57,000 · EF0 · 4 events
- Damaging Winds in Illinois, August 3, 2017$32,000 · 52 kt wind · 3 events
- Flash Flooding in Arizona, August 3, 2017$20,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718131, 718120.